Illinois, 2016Tornado and Damaging Winds in Illinois, July 6, 2016
July 6, 2016 · NWS PAH · 6 events in 5 counties and zones
A line of thunderstorms intensified as it approached the Mississippi River and began to bow out toward the east. Numerous damaging wind events occurred in the southern tip of Illinois, along with an isolated tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $408,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms intensified as it approached the Mississippi River and began to bow out toward the east. Numerous damaging wind events occurred in the southern tip of Illinois, along with an isolated tornado. Wind damage was much more isolated to the north. The storms increased in strength ahead of a small-scale 500 mb shortwave over western Missouri. A moderately strong southwest wind flow of moist and very unstable air fueled the storms. Mixed-layer capes around 3000 j/kg fed into the southern end of the line of storms. Precipitable water values were near 2 inches. Earlier in the day, a weakening line of storms moved southward across southern Illinois. This line of storms produced isolated wind damage in Wabash County. The outflow boundary from this early line of storms provided a focus for the eastward-moving line in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 6, 1:46 AM CST, 6 hours 49 minutes earlier.
Area forecast discussion, Jul 6, 1:46 AM CST, 6 hours 49 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
246 AM CDT WED JUL 6 2016
.SHORT TERM...(Today through Friday night)
Issued at 135 AM CDT Wed Jul 6 2016
MCS will be developing/storms becoming more numerous in vicinity
of current activity from Ncntrl IL back into across srn IA/nrn MO
early this morning. It will be diving southeastward and its
remnants or outflows potentially will be flirting with our
northern CWA border by 12Z this morning.
Said outflows/boundaries should touch off scattered convection for
us this morning, particularly across the north and east, where
models track decaying system. Then, said outflows/boundaries
should reignite activity during the daytime heating ptn of the
day, and this may be across our central and southern counties.
We'll therefore carry and translate mid to high chance cat pops
across the area today. This includes SWODY1 slgt risk svr. across
mainly our northern half of the area, where the boundary should
settle and help stimulate/focus some more aggressive updrafts
"during the heat of the daytime", as the outlook states.
Another wave/associated convection makes a dive southward across
the area late Wed night-early Thursday, and its outflow/boundary
could also focus some daytime convection later Thursday. So a
similar scenario for Thursday, although upper heights are starting
to rise in our south/west, in response to the broader ridge aloft.
Our best chance for stronger storms/additional coverage comes
Friday pm/evening, when a front dives south out of the zonal
westerlies that make passage across the Great Lakes and nudge into
the Ohio valley. It'll break the ridge down a bit, and activate
diurnal convection along the boundary. With some dynamical energy,
these storms will have perhaps the best chance for damaging wind
gust potential, in addition to the heavy rain/lightning producers.
Heat Index will exceed 100 today, and may approach 105 briefly in
isolated locales. A slightly better chance of reaching or
exceeding 105 for the area occurs Thursday and Friday afternoons,
and thus will be monitored closely if it necessitates
headline/advisory posting.
.LONG TERM...(Saturday through Tuesday)
Issued at 244 AM CDT Wed Jul 6 2016
Models show a frontal boundary meandering near or just south of the
PAH forecast area through the weekend into early next week. GFS is
farther north and more robust with QPF amounts than the ECMWF,
and the Canadian implies more diurnally driven chances. Overall
this set up will keep the best shower and thunderstorm chances
focused across our southern half of counties Saturday through
Monday, with just slight chances for our northeast counties. Kept
probabilities in the chance category or lower for now until we see
a little better model agreement. Temperatures will be near
seasonal through this period with highs around 90 degrees and lows
around 70 degrees.
For Monday night into Tuesday, models show the front lifting
northeast across our region, which should give us a little more
uniform shower and thunderstorms chances. Again, kept probabilities
in the chance category for now due to potential timing concerns and
fairly light QPF amounts. The front lifting north will also
result in slightly higher temperatures and dew points for Tuesday.
&&
.AVIATION...
Issued at 135 AM CDT Wed Jul 6 2016
Patchy pre dawn fog may restrict vsbys on occasion, but should
burn off quickly after sunrise. Decaying late night MCS associated
convection will dive toward terminals early today, but will
bargain chip SCT-BKN MVFR bases and refrain from specific
convection mention at this writing, potentially adding vicinity
convection mention on the 12Z package.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jul 6, 2:11 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
311 AM CDT WED JUL 6 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
311 AM CDT WED JUL 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A CHANCE OF THUNDERSTORMS TODAY INCLUDES A SLIGHT RISK OF SEVERE
STORMS...MAINLY ACROSS THE NORTHERN HALF OF THE QUAD STATE.
DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER HAZARD...WHILE
LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE MOST COMMON
THUNDERSTORM HAZARDS.
THE HEAT INDEX THIS AFTERNOON WILL APPROACH OR EXCEED 100.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A DAILY CHANCE OF THUNDERSTORMS EXISTS. FRIDAY AFTERNOON MAY
YIELD THE NEXT BEST CHANCE FOR STRONGER STORMS...BUT MOST STORMS
EACH DAY WILL HAVE HEAVY RAIN AND LIGHTNING AS THEIR PRIMARY
HAZARDS.
AFTERNOON HEAT INDICES WILL TOP OUT IN EXCESS OF 100 DEGREES OVER
NEARLY THE ENTIRE AREA THURSDAY AND FRIDAY...AND MAY AT TIMES
REACH OR EXCEED THE ADVISORY THRESHOLD OF 105 FOR SOME LOCALES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD STAY TUNED FOR UPDATES AND POTENTIAL ACTIVATION
REQUESTS.
In the hours before
Special weather statement, Jul 6, 8:00 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
ISSUED BY NATIONAL WEATHER SERVICE LOUISVILLE KY
900 AM CDT WED JUL 6 2016
ILZ075>078-081>083-INZ081-082-085-061445-
WHITE-HAMILTON-WAYNE-EDWARDS-FRANKLIN-JEFFERSON-WABASH-PIKE-GIBSON-
POSEY-
900 AM CDT WED JUL 6 2016
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FRANKLIN...
WABASH...EDWARDS...JEFFERSON...HAMILTON...WHITE...SOUTHERN WAYNE...
GIBSON...NORTHERN PIKE AND NORTHERN POSEY COUNTIES...
AT 859 AM CDT/959 AM EDT/...A CLUSTER OF STRONG THUNDERSTORMS WAS
ALONG A LINE EXTENDING FROM 12 MILES NORTH OF WASHINGTON TO NEAR
BRIDGEPORT TO 8 MILES WEST OF ALBION TO NEAR WOODLAWN...AND MOVING
SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...PRINCETON...MOUNT CARMEL...BENTON...CARMI...FAIRFIELD...
MCLEANSBORO...FORT BRANCH...OAKLAND CITY AND PETERSBURG.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.
LAT...LON 3857 8765 3851 8765 3846 8776 3842 8774
3845 8760 3850 8758 3849 8754 3852 8753
3849 8750 3854 8743 3851 8729 3855 8720
3851 8707 3842 8708 3804 8800 3797 8905
3829 8915 3840 8914 3846 8823 3857 8798
TIME...MOT...LOC 1359Z 337DEG 31KT 3884 8720 3864 8772 3842 8821 3837
8907
SMITHThunderstorm Wind, Wabash
- When
- July 6, 8:35 AM CST
- Where
- Wabash County, Mt Carmel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 38.420, -87.770
Some trees were blown down, causing power outages.
Thunderstorm Wind, Jackson
- When
- July 6, 12:15 PM CST
- Where
- Jackson County, 3 mi NW of Makanda
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.651, -89.239
Tree limbs about two to three inches in diameter were blown down.
Thunderstorm Wind, Pulaski
- When
- July 6, 12:15 PM CST
- Where
- Pulaski County, 3 mi S of Pulaski
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 37.177, -89.200
A large tree was down. Large limbs were blown down, including one that fell on a car. A trained spotter estimated wind gusts were near 70 mph.
Tornado, Massac
- When
- July 6, 12:39 PM CST to 12:45 PM CST
- Where
- Massac County, 0.58 mi WNW of Metropolis to 2.31 mi ENE of Metropolis
- Rating
- EF1
- Path length
- 2.79 mi
- Path width
- 160 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $350,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.153, -88.740
A funnel cloud crossed the Ohio River from Kentucky, then touched down on the southwest edge of Metropolis a few blocks from the Ohio River. The most significant damage occurred along a residential street next to the city's elementary school. The school had window and roofing damage. The primary school received more serious structural damage, likely in excess of 100,000 dollars. Nearby homes sustained roof damage, and numerous large trees were uprooted or snapped. Power poles were down. The city fire department responded to six fire calls and three medical calls directly related to the storm. A tree fell on a car, resulting in minor injuries to the driver. On the east edge of Metropolis, the tornado ripped the roof off of a maintenance shed. The tornado moved through Fort Massac State Park and exited the park on U.S. Highway 45 just west of Interstate 24. A motel just west of the interstate sustained minor to moderate roof damage. The path ended near the intersection of Highway 45 and I-24. A photograph was taken of the funnel cloud over Metropolis, but the bottom part of the funnel was behind trees and buildings. Widespread power outages lasted for at least 12 hours. Peak winds were estimated near 105 mph.
Thunderstorm Wind, Massac
- When
- July 6, 12:49 PM CST
- Where
- Massac County, 3.55 mi N of Brookport to 4 mi E of Brookport
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Newspaper
- Coordinates
- 37.171, -88.640
A mobile home was destroyed a few miles north of Brookport. The occupants escaped safely. Numerous trees were blown down east of Brookport, resulting in some impassable roads.
Thunderstorm Wind, Saline
- When
- July 6, 1:02 PM CST
- Where
- Saline County, Mitchellsville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 37.650, -88.530
Trees were blown down, causing power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 6 to 9, 20164 deaths · 1 event
- Excessive Heat in Pennsylvania, July 6 to 8, 20163 deaths · 1 event
- Flash Flooding and Flood in Tennessee, July 6 to 7, 2016$12 million · 1 in hail · 117 events
- Tornado and Hail in Montana, July 6, 20161 death · 1 injured · EF0 · 7 events
- Tornadoes and Flood in Kentucky, July 6, 2016$686,000 · EF1 · 23 events
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2016$3.0 million · 14 events
- Tornadoes and Hail in Nebraska, July 6, 2016$45,000 · EF1 · 47 events
- Damaging Winds in Texas, July 6, 2016$762,000 · 73 kt wind · 8 events
- Hail and Damaging Winds in Iowa, July 6 to 7, 2016$355,000 · 1.5 in hail · 19 events
- Damaging Winds in Illinois, July 6, 2016$233,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, July 6 to 7, 2016$169,000 · 1 in hail · 13 events
- Damaging Winds in Missouri, July 6, 2016$120,000 · 74 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638600, 638530, 638535, 638612, 638779, 638536.